Jump to content

GDS444: Weaned off Zoloft, Lamictal and Abilify 3.5 years ago - developed insominia


GDS444

Recommended Posts

I'd love some feedback and suggestions. Exactly three and a half years ago I weaned off of Lamictal, Zoloft and Abilify, under my psychiatrist's supervision. He had me wean each medication for about two weeks each, which in retrospect is probably much too quickly. I was on that cocktail for maybe three years. I was on one or more psychotropics for a total of five years.
 
Less than two weeks after taking the final pill, I developed insomnia. This has gone on for three and a half years. I have seen five sleep MDs, tried nine sleep medications, sleep restriction, hypnotherapy, every known and unknown supplement for sleep, every cannabis combo, CBD and combo, etc . And still have insomnia.
 
I am being treated for low testosterone by my endocrinologist in case this is hormonal. I get my blood back in 10 days after being on testosterone for a little more than three months.
 
About one month after the weaning, I asked my psychiatrist if he thought the insomnia was from withdrawals. He said yes. A couple of weeks later when I brought it back up, he denied it was caused by withdrawals.
 
There are so many stories about people having insomnia (as well as other terrible effects) after getting off of psychotropic medications. But three and a half years later?
 
Anyone have a similar story? Know where I can get help/answers? If it is caused by damage from the medications, how to I repair my brain? Are there doctors who can help?
Edited by Gridley
Link to comment
  • Moderator Emeritus

Welcome to SA, GDS444.

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.  A list format is best.

 

Account Settings – Create or Edit a signature.

 

Your psychiatrist tapered you far too quickly.  (We recommend tapering by no more than 10% of current dose every 4 weeks.  Why taper by 10% of my dosage?)  Fast tapers such as yours frequently result in withdrawal and protracted withdrawal.  

 

Protracted Withdrawal or PAWS (post-acute withdrawal …

 

Unfortunately, the vast majority of doctors know nothing about safe tapering or withdrawal.  Insomnia is a very common symptom of protracted withdrawal, and protracted withdrawal of 3.5 years or more is also common.  Unfortunately, there is no way to predict how long protracted withdrawal will last in each case.  Ultimately it will end.  

 

Here are some further links on withdrawal, why is happens, and the healing process.

 

What is withdrawal syndrome.

 

Brain Remodelling 

 

Video:  Healing From Antidepressants - Patterns of Recovery

 

Daily Checklist of Antidepressant Withdrawal Symptoms (PDF) 

 

Have you noticed any temporary improvements over the course of the 3.5 years?  Protracted withdrawal symptoms often present in a windows (good times) and waves (bad times) pattern.  

 

The Windows and Waves Pattern of Stabilization

 

In our experience, there is nothing that will hasten the recovery period.  Time is the only cure.  The brain will repair itself from the damage the drugs have done, but it does so in its own time.  

 

There are several things we do recommend.  Avoid alcohol, any psychotropic drugs, sugar and caffeine.  Generally, people in withdrawal do better with gentle exercise rather than strenuous.  Avoid stress as much as possible.

 

I'm sure your exploration of sleep aids has been thorough, but these tips might be of help.

 

Relaxation exercises, guided meditations, calming videos, sleep hypnosis

 

Trick and tips to fall asleep faster

 

http://articles.mercola.com/sites/articles/archive/2017/02/16/tips-tricks-fall-asleep-faster.aspx?utm_source=dnl&utm_medium=email&utm_content=art1&utm_campaign=20170216Z1&et_cid=DM133787&et_rid=1889748952

 

This link contains helpful information, including insomnia and also non-drug coping skills.  

 

Important topics about symptoms, including sleep problems

 

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium (glycinate is a good form) and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Add in one at a time and at a low dose in case you do experience problems.
 
This is your introduction topic -- the place for you to ask questions, record symptoms, share your progress, and connect with other members of the SA community.  I hope you’ll find the information in the SA forums helpful for your situation.  I'm sorry that you are in the position that you need the information, but I am glad that you found us.

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg Valium

Feb. 2021, begin 10%/4 week taper of 18.75mg Valium 

End 2021  year 1 of Valium taper at 6mg

End 2022 year 2 of Valium taper at 2.75mg 

End 2023 year 3 of Valium taper at 1mg

Jan. 24, 2024: Hold at 1mg and shift to Imipramine taper.

Taper is 95% complete.

 

Imipramine 75 mg daily since 1986.  Jan.-Sept. 2016 tapered to 14.4mg  

March 22, 2022: Begin 10%/4 week taper

Aug. 5, 2022: hold at 9.5mg and shift to Valium taper

Jan. 24, 2024: Resume Imipramine taper.  Current dose as of Feb. 22: 7.6mg

Taper is 90% complete.  

  

Supplements: multiple, quercetin, omega-3, vitamins C, E and D3, magnesium glycinate, probiotics, zinc, melatonin .3mg, anti-candida, iron, serrapeptase, nattokinase


I am not a medical professional and this is not medical advice but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment
  • Gridley changed the title to GDS444: Weaned off Zoloft, Lamictal and Abilify 3.5 years ago - developed insominia

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy